Alert archive / Montana / High Wind Warnings in 2017
High Wind Warning 12, NWS Glasgow, MT
NWS Glasgow, MT issued this high wind warning at Nov 27, 2017, 3:30 AM MST for Phillips County, Montana. It took effect at Nov 27, 2017, 7:00 AM MST. It was in force for 7 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Nov 27, 2017, 3:30 AM MST (10:30 UTC)
- In effect from
- Nov 27, 2017, 7:00 AM MST
- Expired
- Nov 27, 2017, 2:10 PM MST
- In force
- 7 hr
- Issued by
- NWS Glasgow, MT
County Phillips County, MT
The radar
The Glasgow radar (KGGW), 96 km from the middle of the area, began a volume at 10:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 27, 12:28 PM MST | NON-TSTM WND GST 51 | 11 Ene Zortman, MT | MESONET STATION MTMAL, MALTA 35S. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 10.5 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2822 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 240 m²/s²
- 0-3 km storm-relative helicity
- 225 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
510 WWUS75 KGGW 271030 NPWGGW URGENT - WEATHER MESSAGE National Weather Service Glasgow MT 330 AM MST Mon Nov 27 2017 .Strong and gusty winds expected near the Little Rockies today. MTZ060-280030- /O.UPG.KGGW.HW.A.0009.171127T1400Z-171128T0100Z/ /O.NEW.KGGW.HW.W.0012.171127T1400Z-171128T0100Z/ Southwest Phillips- Including the city of Zortman 330 AM MST Mon Nov 27 2017 ...HIGH WIND WARNING IN EFFECT FROM 7 AM THIS MORNING TO 6 PM MST THIS EVENING... The National Weather Service in Glasgow has issued a High Wind Warning, which is in effect from 7 AM this morning to 6 PM MST this evening. The High Wind Watch is no longer in effect. * WINDS...West 30 to 40 mph with gusts up to 60 mph. * TIMING...This morning into early this evening. * IMPACTS...Travel will be difficult...especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ MTZ016-017-021>023-280030- /O.CON.KGGW.LW.Y.0059.171127T1500Z-171128T1200Z/ Central and Southeast Phillips-Central and Southern Valley- Petroleum-Garfield-McCone- Including the city of Fort Peck 330 AM MST Mon Nov 27 2017 ...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 5 AM MST TUESDAY FOR FORT PECK LAKE... * WINDS...West 20 to 30 mph with gusts up to 40 mph. * TIMING...This morning into early Tuesday morning. * IMPACTS...These winds will make open waters of the lake rough and hazardous, and may result in high waves which could tip or swamp smaller craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Boaters should use extreme caution if venturing onto Fort Peck Lake. For your personal safety, avoid the open waters. Stay close to shore or around protected areas. && $$
2 follow-up statements
050 WWUS75 KGGW 271612 NPWGGW URGENT - WEATHER MESSAGE National Weather Service Glasgow MT 912 AM MST Mon Nov 27 2017 .Strong and gusty winds expected near the Little Rockies today. MTZ060-280100- /O.CON.KGGW.HW.W.0012.000000T0000Z-171128T0100Z/ Southwest Phillips- Including the city of Zortman 912 AM MST Mon Nov 27 2017 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING... * WINDS...West 30 to 40 mph with gusts up to 60 mph. * TIMING...This morning into early this evening. * IMPACTS...Damaging winds could blow down trees and power lines. Travel will be difficult...especially for high profile vehicles on highway 191 near Zortman. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ MTZ016-017-021>023-280100- /O.CON.KGGW.LW.Y.0059.000000T0000Z-171128T1200Z/ Central and Southeast Phillips-Central and Southern Valley- Petroleum-Garfield-McCone- Including the city of Fort Peck 912 AM MST Mon Nov 27 2017 ...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST TUESDAY FOR FORT PECK LAKE... * WINDS...West 20 to 30 mph with gusts up to 40 mph. * TIMING...This morning into early Tuesday morning. * IMPACTS...These winds will make open waters of the lake rough and hazardous, and may result in high waves which may tip or swamp smaller craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Boaters should use extreme caution if venturing onto Fort Peck Lake. For your personal safety, avoid the open waters. Stay close to shore or around protected areas. && $$
653 WWUS75 KGGW 272110 NPWGGW URGENT - WEATHER MESSAGE National Weather Service Glasgow MT 210 PM MST Mon Nov 27 2017 MTZ060-272215- /O.CAN.KGGW.HW.W.0012.000000T0000Z-171128T0100Z/ Southwest Phillips- 210 PM MST Mon Nov 27 2017 ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Glasgow has cancelled the High Wind Warning. Winds have diminished across the area to below criteria. Breezy conditions can be expected into early Tuesday morning. $$ MTZ016-017-021>023-281200- /O.CON.KGGW.LW.Y.0059.000000T0000Z-171128T1200Z/ Central and Southeast Phillips-Central and Southern Valley- Petroleum-Garfield-McCone- Including the city of Fort Peck 210 PM MST Mon Nov 27 2017 ...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST TUESDAY FOR FORT PECK LAKE... * WINDS...West 20 to 30 mph with gusts up to 40 mph. * TIMING...Through early Tuesday morning. * IMPACTS...These winds will make open waters of the lake rough and hazardous, and may result in high waves which may tip or swamp smaller craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Boaters should use extreme caution if venturing onto Fort Peck Lake. For your personal safety, avoid the open waters. Stay close to shore or around protected areas. && $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this high wind warning went out at Nov 26, 9:06 PM MST, 6 hours 24 minutes earlier.
Area forecast discussion, Nov 26, 9:06 PM MST, 6 hours 24 minutes before
Area Forecast Discussion National Weather Service Glasgow MT 906 PM MST Sun Nov 26 2017 .SHORT TERM...for northeast Montana...tonight through Mon... 9PM Update... Very few changes made for this update. Added in a slight chance of precipitation to the far northeastern corner of Montana prior to midnight to account for the faint radar echoes in that area. It doesn't look like any precipitation is making it to the ground at this time, but can't rule out a raindrop or two. Also pulled the chance of pops with the front Monday a little further north per model guidance. Again, little to no precipitation is expected with this system. Regarding winds, the High Wind Watch over the Little Rockies looks to be in good shape, with gusts potentially reaching high wind criteria somewhere around late Monday morning to Monday afternoon. However, am still not confident enough to upgrade this to a warning, so will let the overnight shift take a final look at the updated model guidance. Hickford 6PM Update... The forecast is in good shape with minimal updates needed. One or two of the near term models bring a chance of showers to our northern zones over the next few hours, but with cloud bases as 15k ft or higher, have fairly low confidence of anything reaching the ground, so I did not change pops much at this time. Will keep an eye on it just in case something does develop. If something does, it will be very light and transient. Chose to leave the High Wind Watch for the Little Rockies tomorrow as is for now. Will reevaluate in a little while to determine whether to upgrade to a warning or not. Hickford Previous Discussion... The synoptic pattern roller coaster for northeast Montana continues to begin the next work week. A trough of low pressure approaching from the Rockies will kick out the ridge of high pressure in place currently. There is enough CVA in place to support, at a synoptic level, precipitation across the region tomorrow. However, the mesoscale dynamics and moisture return signatures hint that the best chances for precipitation should remain in the southern zones. The most impactful phenomenon tomorrow will be the winds in the wake of the passing cold front. Over much of the past day, more consistency and agreement in the model solutions has shown that the Little Rockies can expect very strong winds, with gusts hitting 60 mph for multiple hours likely. The rest of the region should expect generally 20-30 mph winds with gusts to the low 40s in some areas, especially where terrain funneling is likely. Bigelbach .LONG TERM...Mon night through Sun... Afternoon Update: Generally left the long term alone. The narrative is basically still in play. The downward trend in temperatures to more normal values for the season is still expected, and the roller coaster of trough followed by ridge followed by trough is still expected. Out near the end of the extended period, many discrepancies still exist in the model solution, lending to lower confidence in the forecast for next weekend. Of note, one of the two main long term models hints at a strong, classic Colorado lee side low forming and moving up towards Minnesota, which would have less of a precipitation effect for Montana than there would be an effect on temperatures. To contrast that, the other main model is showing a strong Alberta Clipper moving right through the region, which would have a much more significant precipitation impact, as well as still having an impact on temperatures. The solution was trended more towards the clipper solution at this time, but should be monitored over the next several forecast cycles. Bigelbach PREVIOUS DISCUSSION: Tuesday, NW flow or nearly zonal flow aloft return to the area, keeping conditions dry and calm for the most part. Late Tuesday night through Wednesday, another low pressure trough moves through the northern Rockies and brings increased cloudiness and maybe a few rain and snow showers mainly near and south of MT Highway 2. Little or no accumulation is expected at this time. Thursday and beyond, NW flow aloft turns more zonal by the end of the week with little, if any, chances for precipitation. The next trough, dipping down through Washington and Oregon by the latter part of the weekend, seems stronger and more pronounced. Details yet to come, as current model discrepancies are still in play. BMickelson && .AVIATION... Expected Flight Category: VFR Synopsis: High pressure begins to be pushed out of the region this evening by an approaching low pressure system. A cold front will push through the region during the morning hours tomorrow. Ceilings will remain at VFR levels, and while GGW and OLF are expected to generally remain dry, some light rain showers will be possible for SDY and GDV as the front comes through around midday. Winds: Ahead of the cold front tomorrow, expect some low level wind shear problems at GGW, OLF, and SDY, though it can't be completely ruled out at GDV. For GGW and OLF, expect shear problems for much of the overnight hours, while in the Yellowstone valley (SDY, GDV) shear problems begin around sunrise and last until around midday, when the front arrives. Terrain induced winds (southeast for GGW, south-southwest for SDY and GDV) of 7-12 kts, and light and variable winds for OLF, will dominate through the early morning hours, and as the front passes over each site, winds quickly transition to west-northwest in direction. As for speeds, expect rapid increases to 15-25 kts with gusts to 35 kts around late morning and lasting through much of the night tomorrow night. Bigelbach && .GLASGOW WATCHES/WARNINGS/ADVISORIES... High Wind Watch from 7 AM MST Monday through Monday afternoon for Southwest Phillips. && weather.gov/glasgow
Hazardous weather outlook, Nov 26, 10:30 PM MST, 5 hours before
Hazardous Weather Outlook...UPDATED National Weather Service Glasgow MT 1030 PM MST Sun Nov 26 2017 MTZ016>027-059-061-062-271200- Central and Southeast Phillips-Central and Southern Valley- Daniels-Sheridan-Western Roosevelt-Petroleum-Garfield-McCone- Richland-Dawson-Prairie-Wibaux-Northern Phillips-Northern Valley- Eastern Roosevelt- 1030 PM MST Sun Nov 26 2017 This Hazardous Weather Outlook is for portions of northeast Montana. .DAY ONE...Tonight The probability for widespread hazardous weather this afternoon and tonight is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday West winds will become strong on Monday. Wind gusts to 40 mph are possible. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. MTZ060-271200- Southwest Phillips- 1030 PM MST Sun Nov 26 2017 This Hazardous Weather Outlook is for portions of northeast Montana. .DAY ONE...Tonight The probability for widespread hazardous weather this afternoon and tonight is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday A High Wind Watch for gusts up to 60 mph is in effect for areas around the Little Rockies Monday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
The office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 26, 10:29 PM MST | Lake Wind Advisory | GGW | Garfield, McCone, Petroleum, Phillips, Valley | 28 hr |
Nearby
High Wind Warnings in Montana, 2017Every high wind warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.